Alert archive / Georgia / River Flood Warnings in 2018

River Flood Warning 100, NWS Atlanta, GA

October 11, 2018Cobb County, Douglas County, Georgia

NWS Atlanta, GA issued this river flood warning at Oct 11, 2018, 8:30 PM EDT for Cobb County, Douglas County, Georgia. It took effect at Oct 12, 2018, 4:34 AM EDT. It was in force for 30 hr.

The area

The outline as issued.

The facts

Issued
Oct 11, 2018, 8:30 PM EDT (00:30 UTC)
In effect from
Oct 12, 2018, 4:34 AM EDT
Expired
Oct 13, 2018, 10:40 AM EDT
In force
30 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Cobb County, GA, Douglas County, GA

The radar

The Atlanta radar (KFFC), 46 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sweetwater Creek near Austell (AUSG1). The gauge peaked at 10.66 ft at Oct 12, 2018, 10:00 PM EDT.

actionminormoderate51010/1110/1210/1310/14
Action stage
8 ft
Minor stage
10 ft
Moderate stage
13 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02337000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

219 
WGUS42 KFFC 120030
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
830 PM EDT Thu Oct 11 2018

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Sweetwater Creek near Austell affecting Cobb and Douglas Counties


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC067-097-121429-
/O.NEW.KFFC.FL.W.0100.181012T0834Z-181013T1305Z/
/AUSG1.1.ER.181012T0834Z.181012T1800Z.181013T0705Z.NO/
830 PM EDT Thu Oct 11 2018

The National Weather Service in Peachtree City has issued a
* Flood Warning for The Sweetwater Creek near Austell.
* From late tonight until Saturday morning.
* At 8 PM Thursday the stage was 8.4 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 10 feet.
* Forecast to rise above flood stage by early tomorrow and continue 
  to rise to near 10.7 feet by tomorrow evening.The river will fall 
  below flood stage by Saturday morning.
* At 10 feet...Flood Stage is reached. Minor flooding occurs in the
  woodlands and fields upstream and downstream from the gage near the
  Interstate 20 bridge. Portions of a paintball playing field just 
  downstream of the bridge begin to flood. Athletic fields in the 
  Woodrow Wilson Park on Mount Vernon Road begin to flood due to 
  water backing up in ditches. Water also begins to floods yards of 
  four elevated homes along Mount Vernon Road. 
  

&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466             

$$
7 follow-up statements
920 
WGUS82 KFFC 120250
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1050 PM EDT Thu Oct 11 2018

...The Flood Warning continues for the following rivers in Georgia...
  Sweetwater Creek near Austell affecting Cobb and Douglas Counties 


GAC067-097-121649-
/O.CON.KFFC.FL.W.0100.181012T0834Z-181013T1305Z/
/AUSG1.1.ER.181012T0834Z.181012T1800Z.181013T0705Z.NO/
1050 PM EDT Thu Oct 11 2018

The Flood Warning continues for The Sweetwater Creek near Austell.
* From early tomorrow until Saturday morning.
* At 10 PM Thursday the stage was 8.6 feet...and rising.
* Flooding is not yet occurring, but Minor flooding is forecast.
* Flood stage is 10 feet.
* Forecast to rise above flood stage by early tomorrow and continue 
  to rise to near 10.7 feet by tomorrow evening.The river will fall 
  below flood stage by Saturday morning.
* At 10 feet...Flood Stage is reached. Minor flooding occurs in the
  woodlands and fields upstream and downstream from the gage near the
  Interstate 20 bridge. Portions of a paintball playing field just 
  downstream of the bridge begin to flood. Athletic fields in the 
  Woodrow Wilson Park on Mount Vernon Road begin to flood due to 
  water backing up in ditches. Water also begins to floods yards of 
  four elevated homes along Mount Vernon Road. 
  

&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466             

$$
626 
WGUS82 KFFC 121025
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
625 AM EDT Fri Oct 12 2018

...The Flood Warning continues for the following rivers in Georgia...
  Sweetwater Creek near Powder Springs affecting Cobb and Paulding 
  Counties 

  Sweetwater Creek near Austell affecting Cobb and Douglas Counties 


GAC067-223-130025-
/O.CON.KFFC.FL.W.0099.000000T0000Z-000000T0000Z/
/PDSG1.1.ER.181011T1744Z.181012T0345Z.000000T0000Z.NO/
625 AM EDT Fri Oct 12 2018

The Flood Warning continues for
  The Sweetwater Creek near Powder Springs.
* Until further notice.
* At 5 AM Friday the stage was 13.7 feet...and falling.
* Minor flooding is occurring.
* Flood stage is 13 feet.
* At 13 feet...Flood stage is reached. Minor flooding will occur in
  the woodlands...fields and pastures of the natural flood plain 
  upstream and downstream from the gage at Brownsville Road.
  

&&

LAT...LON 3375 8490 3381 8490 3385 8474 3385 8470 3379 8469


$$

GAC067-097-130025-
/O.CON.KFFC.FL.W.0100.000000T0000Z-181013T1305Z/
/AUSG1.1.ER.181012T0951Z.181012T1800Z.181013T0705Z.NO/
625 AM EDT Fri Oct 12 2018

The Flood Warning continues for
  The Sweetwater Creek near Austell.
* Until Saturday morning.
* At 6 AM Friday the stage was 10 feet...and rising.
* Minor flooding is occurring and minor flooding is forecast.
* Flood stage is 10 feet.
* The river will continue rising to near 10.7 feet by this afternoon.
  The river will fall below flood stage early tomorrow.
* At 10 feet...Flood Stage is reached. Minor flooding occurs in the
  woodlands and fields upstream and downstream from the gage near the
  Interstate 20 bridge. Portions of a paintball playing field just 
  downstream of the bridge begin to flood. Athletic fields in the 
  Woodrow Wilson Park on Mount Vernon Road begin to flood due to 
  water backing up in ditches. Water also begins to floods yards of 
  four elevated homes along Mount Vernon Road. 
  

&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466             

$$
329 
WGUS82 KFFC 121522
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1122 AM EDT Fri Oct 12 2018

...The Flood Warning continues for the following rivers in Georgia...
  Sweetwater Creek near Austell affecting Cobb and Douglas Counties 


GAC067-097-130521-
/O.CON.KFFC.FL.W.0100.000000T0000Z-181013T1305Z/
/AUSG1.1.ER.181012T0951Z.181012T1800Z.181013T0705Z.NO/
1122 AM EDT Fri Oct 12 2018

The Flood Warning continues for
  The Sweetwater Creek near Austell.
* Until Saturday morning.
* At 11 AM Friday the stage was 10.4 feet...and rising.
* Minor flooding will continue.
* Flood stage is 10 feet.
* The river will continue rising to near 10.7 feet by this afternoon.
  The river will fall below flood stage early Saturday.
* At 10 feet...Flood Stage is reached. Minor flooding occurs in the
  woodlands and fields upstream and downstream from the gage near the
  Interstate 20 bridge. Portions of a paintball playing field just 
  downstream of the bridge begin to flood. Athletic fields in the 
  Woodrow Wilson Park on Mount Vernon Road begin to flood due to 
  water backing up in ditches. Water also begins to floods yards of 
  four elevated homes along Mount Vernon Road. 


&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466             

$$
868 
WGUS82 KFFC 121703
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
103 PM EDT Fri Oct 12 2018

...The Flood Warning continues for the following rivers in Georgia...
  Sweetwater Creek near Austell affecting Cobb and Douglas Counties 


GAC067-097-130702-
/O.CON.KFFC.FL.W.0100.000000T0000Z-181013T1305Z/
/AUSG1.1.ER.181012T0951Z.181012T1800Z.181013T0705Z.NO/
103 PM EDT Fri Oct 12 2018

The Flood Warning continues for
  The Sweetwater Creek near Austell.
* Until Saturday morning.
* At 1 PM Friday the stage was 10.5 feet...and rising.
* Minor flooding will continue.
* Flood stage is 10 feet.
* The river will continue rising to near 10.7 feet by this afternoon.
  The river will fall below flood stage early Saturday.
* At 10 feet...Flood Stage is reached. Minor flooding occurs in the
  woodlands and fields upstream and downstream from the gage near the
  Interstate 20 bridge. Portions of a paintball playing field just 
  downstream of the bridge begin to flood. Athletic fields in the 
  Woodrow Wilson Park on Mount Vernon Road begin to flood due to 
  water backing up in ditches. Water also begins to floods yards of 
  four elevated homes along Mount Vernon Road. 


&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466             

$$
183 
WGUS82 KFFC 130117
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
917 PM EDT Fri Oct 12 2018

...The Flood Warning continues for the following rivers in Georgia...
  Sweetwater Creek near Austell affecting Cobb and Douglas Counties 


GAC067-097-131305-
/O.CON.KFFC.FL.W.0100.000000T0000Z-181013T1305Z/
/AUSG1.1.ER.181012T0951Z.181013T0000Z.181013T0705Z.NO/
917 PM EDT Fri Oct 12 2018

The Flood Warning continues for
  The Sweetwater Creek near Austell.
* Until Saturday morning.
* At 9 PM Friday the stage was 10.6 feet...and steady.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.0 feet.
* The river will continue to fall to below flood stage by early 
  Saturday.
* At 10.0 feet...Flood Stage is reached. Minor flooding occurs in the
  woodlands and fields upstream and downstream from the gage near the
  Interstate 20 bridge. Portions of a paintball playing field just 
  downstream of the bridge begin to flood. Athletic fields in the 
  Woodrow Wilson Park on Mount Vernon Road begin to flood due to 
  water backing up in ditches. Water also begins to floods yards of 
  four elevated homes along Mount Vernon Road. 
* This crest compares to a previous crest of 10.7 feet on Dec 24 2013.
  

&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466             

$$
829 
WGUS82 KFFC 131029
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
629 AM EDT Sat Oct 13 2018

...The Flood Warning continues for the following rivers in Georgia...
 
  Sweetwater Creek near Austell affecting Cobb and Douglas Counties 

 
GAC067-097-131631-
/O.EXT.KFFC.FL.W.0100.000000T0000Z-181013T1631Z/
/AUSG1.1.ER.181012T0951Z.181013T0200Z.181013T1031Z.NO/
629 AM EDT Sat Oct 13 2018

...Flood Warning extended until this afternoon...The Flood Warning 
continues for
  The Sweetwater Creek near Austell.
* Until this afternoon.
* At 6 AM Saturday the stage was 10.3 feet...and falling.
* Minor flooding is occurring.
* Flood stage is 10 feet.
* The river will continue to fall to below flood stage by this 
  morning.
* At 10 feet...Flood Stage is reached. Minor flooding occurs in the
  woodlands and fields upstream and downstream from the gage near the
  Interstate 20 bridge. Portions of a paintball playing field just 
  downstream of the bridge begin to flood. Athletic fields in the 
  Woodrow Wilson Park on Mount Vernon Road begin to flood due to 
  water backing up in ditches. Water also begins to floods yards of 
  four elevated homes along Mount Vernon Road. 
  

&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466             

$$
713 
WGUS82 KFFC 131440
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1040 AM EDT Sat Oct 13 2018

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Sweetwater Creek near Austell affecting Cobb and Douglas Counties

 
GAC067-097-131510-
/O.CAN.KFFC.FL.W.0100.000000T0000Z-181013T1631Z/
/AUSG1.1.ER.181012T0951Z.181013T0200Z.181013T1320Z.NO/
1040 AM EDT Sat Oct 13 2018

The Flood Warning is cancelled for
  The Sweetwater Creek near Austell.
* This takes effect immediately.
* Until this afternoon.
* At 1025 AM Saturday the stage was 9.9 feet, and falling.
* Flood stage is 10 feet.
* The creek will continue to fall.
* Between 8 and 10 feet, bankfull conditions occur upstream and 
  downstream from the gage near the Interstate 20 bridge with water in 
  low areas of the flood plain.
  

&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Oct 11, 7:18 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Oct 11, 7:18 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
718 PM EDT Thu Oct 11 2018

.UPDATE...
Updated for the 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /Issued 325 PM EDT Thu Oct 11 2018/

SHORT TERM /Tonight through Friday Night/...

The air mass is drying out in the wake of Michael. Skies will
continue to clear during the remainder of the afternoon. Cooler air
will spread over the forecast area during the short term as a cold
front pushes through north and central GA. Overnight temperatures
tonight and Friday night should dip into the upper 40s north to
mid 50s south. Winds should gust into the evening hours then
gradually diminish. Expect Friday to be dry and warm.

41

LONG TERM /Saturday through Thursday/...

No significant changes made to the extended forecast trends with
this cycle. Period still expected to be dominated by relatively flat
southwesterly upper flow pattern. Nearly zonal nature of the low-
amplitude upper pattern allows a couple weak cold fronts to settle
into the region next week, but prevents the boundaries from driving
through the area, lingering them across the state before washing
out. This keeps a varying arrangement of low POPs over the forecast
area through the period. Instability marginal, but sufficient for
slight chance of thunder early next week. At least we appear to have
finally broken summer's grip on the region with temperatures much
closer to seasonal normals expected through the period.

Previous long term discussion is included below

20

PREV DISCUSSION... /Issued 412 AM EDT Thu Oct 11 2018/

LONG TERM /Friday Night through Wednesday/...
A generally quieter long term looks to continue.

A short wave in the upper flow brings some limited moisture
across the area Friday night with no instability. At this time,
no precip is expected with the Saturday forecast dry as well.

Starting Sunday and beyond, a WSW flow aloft will have surges of
better moisture associated favoring n GA to start, with a weak cold
front forecast to move across the area on Monday. Monday will be
the only day were there could be a few thunderstorms associated.
The GFS and European are not overly consistent with the forecast
of the better moisture and precip, so chances are only running
about 20-40 percent.

Overall, cooler temperatures are expected with temperatures within
5-6 degrees of normal through Sunday, then varying more so with
respect to normal the rest of the long term.

BDL

HYDROLOGY...
The heaviest rainfall associated with Michael through 06z has been
across the SW corner of the CWFA. Widespread totals of 3" to 5" were
measured with some locally higher amounts approaching 5 1/2".
Further north and east, rainfall totals through 06z averaged 1" to
3". For today, additional rainfall totals of 1" to 3" are possible
across portions of east central Georgia as Michael exits the CWFA.

The heavy rainfall from the training cells and banding along the
northern deformation zone as the remnants of Michael exit eastward
have allowed for some small creeks to respond with bankfull to minor
flooding conditions mainly in the Atlanta Metro area this morning.
Other heavy rain areas that occurred farther south in central
Georgia due to the convective bands closer to the center of Michael
may also allow some other larger basin creeks and rivers to have
minor flooding.

NListemaa/Baker

&&

.AVIATION...
00Z Update...
VFR through the forecast with SKC all sites. Winds will be
northwest through the forecast. Enough cold advection tonight to
keep some gusts in ATL.

//ATL Confidence...00Z Update...
High.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          50  75  52  75 /   0   0   0   0
Atlanta         50  71  53  73 /   0   0   0   0
Blairsville     43  68  45  67 /   0   0   0   0
Cartersville    47  70  49  72 /   0   0   0   0
Columbus        52  76  54  78 /   0   0   0   0
Gainesville     50  73  52  73 /   0   0   0   0
Macon           51  76  53  79 /   0   0   0   0
Rome            47  70  49  73 /   0   0   0   0
Peachtree City  48  73  51  75 /   0   0   0   0
Vidalia         56  79  56  81 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....King
AVIATION...17
Hazardous weather outlook, Oct 11, 7:53 AM EDT, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
753 AM EDT Thu Oct 11 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
753 AM EDT Thu Oct 11 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated thunderstorms will be possible on Monday and Tuesday.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

Nearby

River Flood Warnings in Georgia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.